JOURNAL ARTICLE
RANDOMIZED CONTROLLED TRIAL

Risk factors for acetaminophen and nimesulide intolerance in patients with NSAID-induced skin disorders

R Asero
Annals of Allergy, Asthma & Immunology 1999, 82 (6): 554-8
10400483

BACKGROUND: Previous studies show skin reactions after exposure to acetaminophen and/or nimesulide to occur in about 10% of patients with a history of urticaria induced by aspirin or other nonsteroidal anti-inflammatory drugs (NSAIDs). This fact is surprising since cross-reactivity among different NSAIDs should not occur among subjects without a history of chronic urticaria.

OBJECTIVE: To detect risk factors for intolerance to alternative drugs such as acetaminophen and nimesulide in different groups of patients with a history of adverse skin reactions (urticaria/angioedema, or anaphylaxis) after the ingestion of aspirin and other NSAIDs.

METHODS: Two hundred fifty-six patients with a history of recent pseudoallergic skin reactions caused by NSAIDs underwent elective oral challenges with increasing doses of both acetaminophen and nimesulide. Patients were divided into three groups: A = 69 subjects with chronic urticaria, B = 163 otherwise normal subjects with a history of urticaria after the ingestion of aspirin, and C = 24 otherwise normal subjects with a history of urticaria after the ingestion of pyrazolones but aspirin-tolerant.

RESULTS: Forty-eight (19%) patients reacted to acetaminophen and/or nimesulide. Similar numbers of patients with chronic urticaria (23%) and of normal subjects with a history of aspirin-induced urticaria (19%) did not tolerate one of the alternative drugs challenged. Pyrazolones-intolerant patients showed the lowest number of reactors (4%). Aspirin intolerance represented a risk factor for acetaminophen- and/or nimesulide-induced urticaria (RR = 5.4). A history of anaphylactoid reactions induced by NSAID represented a risk factor for urticaria after the ingestion of the alternative study drugs (RR = 5.7). Atopic status was associated with a higher risk of reactivity to nimesulide: this drug induced urticaria in 11/47 (23%) atopics versus 18/209 (9%) non-atopics (P < .005; RR = 3.2). A history of intolerance to antibacterial drugs was not associated with a higher prevalence of reactivity against acetaminophen and/or nimesulide.

CONCLUSIONS: In at least 20% of patients with a history of urticaria/angioedema or anaphylaxis induced by aspirin or other NSAIDs, but without a history of chronic urticaria, cross-reactivity with other NSAIDs occurs. Atopy as well as a history of aspirin-induced anapylactoid reactions seem to represent relevant risk factors for intolerance to alternative NSAIDs. In view of these findings, aspirin-intolerant patients with such clinical features should be submitted to peroral tolerance tests with at least two alternative substances in order to avoid potentially severe reactions.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Trending Papers

Remove bar
Read by QxMD icon Read
10400483
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"